Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Have high potassium level. Taking Synthroid. Taking potassium pill extended release. Is it safe?

User rating for this question
Very Good
Answered by

Practicing since : 1976
Answered : 1872 Questions
I had a potassium level of 3.5 yesterday , I don't know why it's been over a year that it goes to 3.0 or higher but never stays up in 4.0 , kidneys fine, i take no meds
just take synthyriod , i dont do drugs ir drink. i am a 42 year old female. my doctors don't know why . So anyway yesterday it was 3.5 so I work in healthcare and told my doctor and he said its ok, but unsaid should I take a 10meq potassium pill , he said that's fine it will only go up till 3.6 . So I took it because I was scared it would drop because i heard low potassium can be XXXXXXX and too much is also XXXXXXX So today I felt little weird not right and nervous potassium will get lower . So just now I took another 10meq potassium pill extended release. Is that ok? I am now scared something can happen.
Posted Sun, 7 Apr 2013 in Blood Disorders
Answered by Dr. Rajiv K Khandelwal 32 minutes later

Thank you for your query.

The normal potassium level varies from 3.5 to 5.0 mEq/L. In your case 3.5 is well within normal limits and you need not worry about it.

Instead of taking extended release potassium pills you should increase your intake of potassium in food by taking such items like banana, fruits, etc.

I hope I have answered your query to your satisfaction. Please feel free to revert back in case you need any clarifications or would like to share more facts.

Wishing you all the best.


Rajiv K Khandelwal
Above answer was peer-reviewed by
Follow-up: Have high potassium level. Taking Synthroid. Taking potassium pill extended release. Is it safe? 6 minutes later
Sorry, I already took the pill and took one yesterday. Is that ok? It won't get to high? And I drink orange juice everyday but doesn't do much sitting at 3.5 I don't eat we'll no veggies or fruit. But I will try. My concern right now is I took another pill I I know it can be XXXXXXX if it is to high . But I only took 10meq extended yesterday at 4pm and again today at 6pm
Answered by Dr. Rajiv K Khandelwal 17 minutes later

Thank you for the update.

The dose taken by you will not harm you but it is advisable to increase your vegetables and fruits in your diet to maintain a sustained level of potassium.

I hope I have clarified your concerns.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor